Ohio, 2024Winter Storm and Winter Weather in Ohio, January 18 to 20, 2024
January 18 to 20, 2024 · NWS PBZ · 12 events in 10 counties and zones
During the early morning hours on January 18th 2024, a surface low pressure system began to develop over the southeast CONUS. The surface low further developed as it tracked northeast along the Appalachian range.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours on January 18th 2024, a surface low pressure system began to develop over the southeast CONUS. The surface low further developed as it tracked northeast along the Appalachian range. The deformation snowfall begin to develop just to the south along the northern WV areas and just south of the forecast area. The area of development did eventually move north as it overcame a low level dry area in the profile. However, the frontogenetic banding was weaker than forecasted and came in with lower snowfall amounts than forecasted through the day on Thursday. By Thursday evening and Thursday night, the surface low pushed off to the east and off the East Coast. Behind the front, during the early morning hours of January 19th, the lake enhanced upslope began as a post frontal trough assisted in snow shower development. The snow showers produced heavy snowfall at times and quickly made up for the lack of snow during the synoptic snowfall period.
During the upslope portion of the event, a strong narrow band of heavy snow showers formed right along the southwest border of Allegheny and Washington Counties in Pennsylvania and persisted there from 20Z on the 19th through 03Z on the 20th. This band, at it's max strength, was producing up to 2 inches per hour snowfall rates at times. Although much of the impact of this band was focused in Pennsylvania, Columbiana County in Ohio also received heavy snowfall as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 18, 11:49 AM EST, 11 minutes earlier.
Area forecast discussion, Jan 18, 11:49 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1149 AM EST Thu Jan 18 2024
.SYNOPSIS...
Light snow chances return today. More widespread snow is
expected later tonight through Friday night with crossing low
pressure. Dry weather returns Sunday under building high
pressure.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGE:
- Light snow chances today
--------------------------------------------------------------
A weak crossing shortwave trough will maintain low chances for
light snow this afternoon. This wave is moving into an area of
dry low level air, with the 12Z PIT sounding showing dry air
from the surface through 790 mb. This should keep snow chances
minimal. Highs are expected to be around 5 degrees below
average.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
KEY MESSAGES:
- Widespread snow Thursday night through Friday night
- Winter Storm Watch issued for the higher terrain areas
- Below average temperatures continue
---------------------------------------------------------------
A deepening trough is expected to track from the Midwest to the
Great Lakes and Upper Ohio Valley region tonight and Friday as
a surface low develops across the Ohio Valley. Widespread snow
is expected to overspread the region late tonight, and continue
through Friday night.
The area will be under the left exit region of an upper jet on
Friday, which would enhance ascent and snowfall rates. Cold
advection during the day will also result in increase snow
liquid ratios. In general, a 2-4 inch snowfall is expected for
most of the region. Wind will shift to the WNW by late Friday
morning, adding an upslope component to the ascent.
The snow should begin to diminish later Friday night, though a
NW boundary layer flow should maintain a lake and terrain
enhanced snow showers. The highest accumulations are expected to
be in the ridges, where 5-8 inches is possible by Saturday
morning. A Winter Storm Watch remains in effect for these areas
in coordination with surrounding NWS offices. Elsewhere,
advisories will likely be needed.
The upper trough axis will cross the region Saturday morning.
NW flow will again maintain lake and terrain enhancement,
resulting in scattered-numerous snow showers. A lowering
temperature inversion, and dry advection in the dendritic growth
zone should limit accumulation rates and result in a gradual
decrease in the snow shower coverage.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
KEY MESSAGES:
- Cold continues over the weekend
- A warm up is expected by mid week
------------------------------------------------------------------
Dry weather should return later Saturday night through Monday
as surface high pressure builds across the region. Rising
1000-500 mb heights and warm advection should return
temperatures closer to seasonable levels by early in the week.
Increasing moisture in southwest flow ahead of the trough will
return precipitation chances to the region Tuesday and
Wednesday. The precip could begin as snow at the onset, but
should change to rain with warmer temperatures Tuesday and
Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mid-lvl moisture, associated with a weak disturbance to our
west, has advanced clouds (ranging from 10kft to 15kft) into
the region over the last few hours. Widespread VFR conditions
with light winds will prevail through 12Z. After 12Z, the noted
shortwave will likely linger across the region and could create
a few isolated areas of light snow (mainly near FKL/DUJ)
through the evening. However, probabilities are still low that
cigs will drop below 3.5kft given a ridge building from the
south. Will continue PROB30 for -SN and VFR vis conditions given
low confidence of terminal impacts for a number of sites south
of FKL/DUJ.
Southwest winds settle tonight and remain generally light,
around 5-10 knots, through the remainder of the period. A few
terminals may see infrequent gusts to around 15 knots during the
day Thursday.
Restrictions increase significantly between 03Z to 08Z Friday
across the region with a new disturbance. Confidence remain high
that IFR/LIFR conditions will impact terminals Friday morning.
However, confidence on the onset time remains medium to low.
The earliest time frame could be between 04Z to 06Z.
Variability in visibility across the region increases after 20Z
Friday as drier air starts to filter into the region. Cigs will
likely be IFR to MVFR between 18Z Friday to 00Z Saturday.
.OUTLOOK...
Restrictions will likely continue into early Saturday with the
passage of the aforementioned low pressure system above. Vis
improvements are likely for a large portion of the area after
03Z Saturday, MVFR to VFR.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 AM Friday to 10 AM EST Saturday
for PAZ007>009-013>016-020>022-029-031-073-075-077-078.
Winter Storm Warning from 1 AM Friday to 10 AM EST Saturday
for PAZ074-076.
OH...Winter Weather Advisory from 1 AM Friday to 10 AM EST Saturday
for OHZ039>041-048>050-057>059-068-069.
WV...Winter Weather Advisory from 1 AM Friday to 10 AM EST Saturday
for WVZ001>004-012-021-509.
Winter Storm Warning from 1 AM Friday to 10 AM EST Saturday
for WVZ510>514.
&&
SYNOPSIS...WM/22
NEAR TERM...WM
SHORT TERM...WM/22
LONG TERM...WM
AVIATION...Cermak/HefferanHazardous weather outlook, Jan 18, 3:44 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
344 AM EST Thu Jan 18 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-078-WVZ001>004-012-021-509-190845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
344 AM EST Thu Jan 18 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 10 AM EST
SATURDAY...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Widespread accumulating snow will begin late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Widespread accumulating snow will continue into Friday night. The
heaviest snow is expected during the morning hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ074-076-WVZ510>514-190845-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
344 AM EST Thu Jan 18 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 10 AM EST
SATURDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Widespread accumulating snow will begin late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Widespread accumulating snow will continue into Friday night. The
heaviest snow is expected during the morning hours.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jan 18, 9:22 AM EST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
922 AM EST Thu Jan 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Non-Tstm Wnd Gst 5 E Canaan Heights 39.11N 79.35W
01/18/2024 M50 mph Tucker WV Mesonet
&&
Event Number PBZ2400829
CravenWinter Weather, Belmont
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Belmont forecast zone
- Reported by
- Public
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
A total of 4 to 5 inches of snow was reported, with reports from Blaine and Morristown.
Winter Weather, Carroll
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
A 2 inch report was received from Leesville, but higher totals of 3 to 5 inches likely occurred in the northeastern part of the county.
Winter Storm, Columbiana
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- Public
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Many reports of 6 to 9 inch accumulations were received. Higher-end totals occurred in East Liverpool, Salem, and Lisbon.
Winter Weather, Coshocton
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Coshocton forecast zone
- Reported by
- Public
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
No specific reports were received, but it is likely 2 to 3 inches of snow fell.
Winter Weather, Guernsey
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Guernsey forecast zone
- Reported by
- Public
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
A total of 2.5 to 4 inches of snow was observed, with that higher-end total at Claysville.
Winter Weather, Harrison
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- Public
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
A total of 3.5 inches was reported at Scio.
Winter Weather, Jefferson
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Most of the county saw accumulations in the 3 to 5 inch range, but 6 inches fell at Richmond.
Winter Weather, Jefferson
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Most of the county saw accumulations in the 3 to 5 inch range, but 6 inches fell at Richmond.
Winter Weather, Muskingum
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Muskingum forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Reports of 2 to 3 inches were received from Concord and Norwich.
Winter Weather, Noble
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Noble forecast zone
- Reported by
- Public
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
An accumulation of 4 inches was recorded at Mount Ephraim.
Winter Weather, Noble
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Noble forecast zone
- Reported by
- Public
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
An accumulation of 4 inches was recorded at Mount Ephraim.
Winter Weather, Tuscarawas
- When
- January 18, 12:00 PM EST to January 20, 10:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Public
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Three to four inches of snow accumulated, with the highest total at Dover.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, January 18 to 20, 20242 deaths · 16 events
- Dense Fog in California, January 18, 20241 death · 6 injured · $100,000 · 7 events
- Winter Storm and Winter Weather in Nebraska, January 18 to 19, 20242 injured · 19 events
- Winter Weather in South Dakota, January 18, 202424 events
- Winter Weather in Kentucky, January 18 to 19, 202422 events
- Winter Weather in Tennessee, January 18, 202421 events
- Winter Weather in Mississippi, January 18, 202419 events
- Winter Storm and Winter Weather in Pennsylvania, January 18 to 20, 202418 events
- High Wind and Winter Weather in Nebraska, January 18, 202451 kt wind · 14 events
- Winter Storm and Winter Weather in West Virginia, January 18 to 20, 202412 events
- Winter Weather in Iowa, January 18, 202411 events
- Winter Weather in North Carolina, January 18 to 20, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160343, 1160344, 1160347, 1160350, 1160351, 1160360, 1160361, 1160362, 1160364, 1160366, 1160367, 1160368.